Alert archive / Tennessee / Special Weather Statements in 2014

Special Weather Statement, NWS Morristown, TN

May 23, 2014Polk County, Tennessee

NWS Morristown, TN issued this special weather statement at May 23, 2014, 5:03 PM EDT for Polk County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2014, 5:03 PM EDT (21:03 UTC)
Expired
May 23, 2014, 5:30 PM EDT
In force
27 min
Issued by
NWS Morristown, TN

County Polk County, TN

The radar

The Knoxville radar (KMRX), 152 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WWUS84 KMRX 232103
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI MAY 23 2014
 
NCZ060-TNZ102-232130-
CHEROKEE NC-EAST POLK TN-
503 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 530 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...TURTLETOWN...CULBERSON...HOT HOUSE...WILLIAM L. DAVENPORT
REFUGE...BIG FROG MOUNTAIN AND COPPERHILL.

LAT...LON 3499 8455 3500 8455 3513 8443 3515 8441
      3515 8440 3503 8406 3499 8405
TIME...MOT...LOC 2102Z 306DEG 25KT 3497 8433 

$$

17

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 23, 2:16 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 23, 2:16 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT FRI MAY 23 2014

.SHORT TERM (TONIGHT AND SATURDAY)...
THE COLD FRONT IS POSITIONED E-W ALONG THE NORTHERN TN
BORDER...EVIDENCED BY A TEMP/DEWPT GRADIENT...BUT A PRE-FRONTAL
TROUGH IS LOCATED FROM NEAR NASHVILLE TO CROSSVILLE TO NEAR ANDREWS
NC...WHICH FORMS THE BACK EDGE OF TEH CU FIELD. ALONG AND SOUTH OF
THIS BOUNDARY IS WHERE THE CONVECTIVE POTENTIAL EXISTS THROUGH THE
AFTERNOON AND EVENING. THERE IS SOME INSTABILITY WITH MLCAPE AROUND
2000 J/KG...BUT FORCING BOTH ALOFT AND AT THE SURFACE IS WEAK. SOME
STRONG TO BORDERLINE SEVERE STORMS MAY BE POSSIBLE...BUT COVERAGE
SHOULD BE SCATTERED AT BEST. ANY ACTIVITY SHOULD END BY MIDNIGHT
WITH THE LOSS OF HEATING. THE COLD FRONT WILL BE SOUTH OF THE AREA
BY TOMORROW MORNING...AND A DRIER...MORE STABLE...AND SLIGHTLY
COOLER AIR MASS WILL BUILD IN FROM THE NORTH. HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S IN MOST VALLEY LOCATIONS.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY NIGHT)...
RIDGING WILL BE PRESENT THROUGH THE END OF THE WEEKEND. WEAK
INSTABILITIES WITH LOW LEVEL MOISTURE COULD PROVIDE ISOLATED
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. A COUPLE OF SHORTWAVES
MOVE THROUGH THE AREA THROUGH THE BEGINNING OF THE WORK WEEK.
OVERALL INSTABILITY AND SHEAR LOOK VERY WEAK TO SUPPORT ANY SEVERE
STORMS DEVELOPING MONDAY AND TUESDAY. A LOW PRESSURE DEVELOPS
AROUND THE GREAT LAKES AND A COLD FRONT ASSOCIATED WITH THAT LOW
WILL SWING DOWN OVER THE AREA FOR WEDNESDAY. INSTABILITIES A LITTLE
STRONGER WITH MORE ORGANIZED WIND PROFILE...COULD SEE STRONG STORMS
WITH A LOW CHANCE FOR ANYTHING SEVERE. RAIN CHANCES WILL CONTINUE
THROUGH THURSDAY AS A LOW PRESSURE BEGINS TO STRENGTHEN OVER THE
LOWER MISSISSIPPI RIVER VALLEY. INSTABILITIES AND MOISTURE LOOK TO
BE SUFFICIENT FOR STRONG TO SEVERE STORMS...BUT WILL HAVE TO KEEP
AN EYE ON FURTHER UPDATES. TEMPERATURES WILL BE A FEW DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  83  60  85 /  20  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  81  56  83 /  10   0   0  10
OAK RIDGE, TN                       57  81  54  83 /  10   0   0  10
TRI CITIES AIRPORT, TN              49  79  47  80 /   0   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/JW
Hazardous weather outlook, May 23, 3:33 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 AM EDT FRI MAY 23 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
333 AM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTH ACROSS THE TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS TODAY. THE AIR MASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING OVER SOUTHEAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED DAMAGING WINDS...
LARGE HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, May 23, 11:33 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 AM EDT FRI MAY 23 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     5 WSW BANNER HILL       36.09N 82.48W
05/23/2014                   UNICOI             TN   EMERGENCY MANAGER

            PLANING MILL BUILDING DESTROYED WITH SHEET
            METAL ROOFING BLOWN OFF AND ONTO TWO HOUSES.
            SHALLOWFORD COMMUNITY.

&&

NWS MORRISTOWN TN
IRIS SYSTEM
Local storm report, May 23, 11:36 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1136 AM EDT FRI MAY 23 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     5 WSW BANNER HILL       36.09N 82.48W
05/23/2014                   UNICOI             TN   EMERGENCY MANAGER

            PLANING MILL BUILDING DESTROYED WITH SHEET
            METAL ROOFING BLOWN OFF AND ONTO TWO HOUSES.
            SHALLOWFORD COMMUNITY.

0700 AM     HAIL             4 N WARTBURG            36.16N 84.59W
05/23/2014  E1.00 INCH       MORGAN             TN   911 CALL CENTER

            QUARTER SIZED HAIL REPORTED.

0700 AM     TSTM WND DMG     4 N WARTBURG            36.16N 84.59W
05/23/2014                   MORGAN             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

NWS MORRISTOWN
TD
Special weather statement, May 23, 5:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI MAY 23 2014

NCZ060-TNZ102-232130-
CHEROKEE NC-EAST POLK TN-
503 PM EDT FRI MAY 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 530 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...TURTLETOWN...CULBERSON...HOT HOUSE...WILLIAM L. DAVENPORT
REFUGE...BIG FROG MOUNTAIN AND COPPERHILL.

LAT...LON 3499 8455 3500 8455 3513 8443 3515 8441
      3515 8440 3503 8406 3499 8405
TIME...MOT...LOC 2102Z 306DEG 25KT 3497 8433

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM EDTSpecial Weather StatementMRXMonroe43 min
May 22, 8:29 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe31 min
May 23, 5:59 AM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott61 min
May 23, 6:22 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
May 23, 7:19 AM EDTSpecial Weather StatementMRXCarter, Cocke, Grainger, Greene, Hamblen, Hawkins and 6 more56 min
May 23, 7:47 AM EDTSpecial Weather StatementMRXCarter, Cocke, Greene, Johnson, Sevier, Sullivan and 2 more43 min
May 23, 5:44 PM EDTSevere Thunderstorm WarningMRXPolk31 min
May 23, 5:10 PM EDTSpecial Weather StatementMRXFannin50 min

Nearby

Special Weather Statements in Tennessee, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.